According to the Centers for Disease Control and Prevention (CDC), there were an estimated 100,306 drug overdose deaths in the United States in one year (starting in 2020 and ending in April 2021.) This was an increase of 28.5% from the 78,056 deaths that occurred during the same period the previous year.1 If we go back further in time, starting in 1999, the rate of overdose deaths in the U.S. has increased by over 250% by 2021.2 Synthetic opioids, psychostimulants, cocaine, and Rx opioids were most associated with overdose deaths throughout this time.
In honor of those who have lost loved ones to a drug overdose or survived one themselves, our Pennsylvania rehab is sharing more on the importance of International Overdose Awareness Day.
What Is International Overdose Awareness Day?
A drug overdose refers to taking too much of a substance, whether it’s prescription, over-the-counter, legal, or illegal. Drug overdoses can occur accidentally – such as when a person forgets they have already taken their medication for the day and takes an additional dose. They can also be done intentionally – such as in cases of substance abuse or attempted suicide.
Regardless of the reason, taking more than the recommended dose of any drug or combining drugs with other substances (such as alcohol) can lead to overdose. Additionally, the severity of overdose symptoms may vary depending on the substance, the dose taken, and the person’s history of substance use.
As you may know, drug overdoses can be fatal. If a person were to take more of a drug than their body could process or handle, their system might shut down. Drugs like opioids, stimulants, and depressants can have a significant impact on the central nervous system (CNS) alone, so when they’re taken in high doses or abused, a fatal overdose is likely to occur.
Honored annually on August 31st, International Overdose Awareness Day is a worldwide campaign to end overdose, destigmatize addiction and overdose death, and acknowledge the grief of those who have lost loved ones to an overdose. International Overdose Day raises awareness of overdose, which is one of the world’s public health crises, and stimulates actions and discussion about overdose prevention, drug addiction treatment, and drug policy.
Signs of Overdose to Look Out For
A wide range of symptoms may occur when a person overdoses. The severity, longevity, and nature of these symptoms vary depending on the substance. For instance, while a stimulant overdose may include fast pulse and chest pains, an opioid overdose might include a slowed heart rate. Below are some common signs of an overdose to look out for:
- Being unresponsive but awake
- Blue fingernails or lips
- Chest pain
- Choking or gurgling sounds
- Difficulty breathing, shallow or erratic breathing, or not breathing at all
- Drowsiness and confusion
- Limp body
- Loss of balance
- Loss of consciousness
- Loss of coordination
- Nausea and vomiting
- Pale or clammy face
- Seizures (fitting)
- Severe stomach pain and abdominal cramps
- Slow or erratic pulse
- Snoring deeply
- Visual disturbances
If you notice any symptoms of overdose in someone, call 9-1-1 right away. It’s always safest to receive emergency medical care to ensure the individual is stabilized and to prevent permanent injury or death.
How to Participate in International Drug Overdose Awareness Day
- Even if you haven’t been personally impacted by drug overdose, there are plenty of ways you can participate in International Overdose Awareness Day:
- Encourage your workplace to participate in National Overdose Day observance activities (putting up posters, wearing purple, etc.)
- Hold a candlelight vigil in honor of those who lost their lives to drug overdoses.
- Partner with a local organization to hold an educational program, such as one to prevent opioid abuse and addiction.
- Provide a safe space where overdose victims can share their stories and spread awareness.
- Pick a public area where survivors and victims can add a handprint in washable paint to honor the memories of those who have passed.
- Display empty hats or shoes somewhere public to represent the number of lives lost in the community.
- Add the name of a loved one who died of an opioid overdose to the Celebrating Lost Loved Ones map.
- Purchase or create purple wristbands, pins, shirts, or other items to wear on Aug. 31st.
- Research state and federal legislation that addresses opioid overdose prevention, and write to your representative.
Want to Get Sober?
Drug overdoses are common among people with substance use disorders. Tolerance and dependence combined with an emotional urge to keep using drugs despite the repercussions often lead addicts to push themselves too far over the edge.
An effective way to prevent drug overdose is to get help for substance abuse. Our Northeast addictions treatment center offers inpatient rehab programs in Pennsylvania that incorporate medical detox, psychotherapy, and aftercare services to ensure clients have everything they need to make a full physical and psychological recovery from addiction.